Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
188 Doctors are Online

Lung and heart damage, chest infections, asthma attacks, on steroids prednisolone, homeopathy. Treatment ?

User rating for this question
Very Good
Answered by

Orthopaedic Surgeon
Practicing since : 2011
Answered : 4583 Questions
Dear Doctor

In 1975, while working at the London Hilton, my heart and lungs were damaged by an IRA bomb. At first I had a series of chest infections; then developed asthma attacks and nowI often have breathing difficulties. I have been on/off steroids(prednisolone) since 1975. In January 2010 they began to attack my brain cells. My doctor thought I had onset alzheimers and sent me to an psychiatrist. I treated myself with Aloe Vera and Homoeopathy and by the time I saw the Psychiatrist, I was better. My chest specialist doesn't understand why the condition is worsening and has given me 100 prednisolone. I only took a short sharp course of 6-5-4-3-2-1 and stopped, since his higher doze of 6 daily for a week, followed by 4 daily for a week and then 2 for a week, frightened me as to what the effect would be, after what I went through in 2010! I realized that he had not read my file and did not remember what happened last year. So, I thought I might get a second opinion and see if you have any idea as to what is happening in the lungs or if there is any other remedy than steroids?
I will be grateful for anything you can tell me. I am 71, going on 37 and could have a fully active life....if only I could breathe better. It may be that with age the condition has worsened and nothing can be done. I can accept that. I also have M.E (CFS) with severe bone pains that move around and are non specific. This I have learned to live with.
Can you help at all?
Posted Sun, 6 May 2012 in General Health
Answered by Dr. Aashish Raghu 31 minutes later

Thanks for the query.

It is unfortunate that you were affected in that bombing. Am sorry to hear that.

As you have mentioned that you were on steroids and did suffer from attack on the brain cells.

Have you used inhalers for the Asthma.

Do you have wheezing, sputum/phlegm production. If yes, what colour is the sputum.

Do you smoke.

Could you specify what symptoms you were suffering from in 2010, was it decreased memory, any emotional and moody outbursts.

The brain problem you mentioned could be due to Chronic fatigue syndrome (CFS) called brain fog where there is cognitive dysfunction.

Usually steroids need to be tapered down and not stopped abruptly which can cause bad effect on the hormones in the body if stopped abruptly. In your case, proper tapering was attempted but sometimes not well enough and can cause symptoms.

Steroids have a lot of side effects like emotional disturbance, stomach ulcers, weak bones, increased chance of infections etc. In your case steroids are given because of possible interstitial lung disease. Asthma attacks can be terminated with Beta-agonist inhalers like Salbutamol as well.

You need to get a Computed Tomogram scan of thorax to rule out interstitial lung disease. Do follow chest physiotherapy for improving lung performance. Also get Blood gases analysed to look for possible hypoventilation.

CFS(Chronic fatigue syndrome) can also cause breathlessness, chest pain and possible heart problems as well so do get examined for heart disorders by your Doctor.

Avoid smoking. Eat healthy, high protein diet like cereals, pulses, chicken, lean meat, also fresh fruits and XXXXXXX leafy vegetables. Drink enough water. Get 6-8 hours of sleep. Exercise daily by brisk walking.

For chronic fatigue syndrome you will need Cognitive behavior therapy, anti-depressants as well. Do seek good Psychiatrist in this regard.

Steroids may/may not be required depending on the aetiology of this disease and if it is due to CFS, mainly anti-depressants are mainstay of therapy.

Kindly do reply to the above queries so that I will be in better position to help you.

I hope I have answered your query. I will be available to answer your follow up queries.


Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor